Delaware, 2019Funnel Cloud in Delaware, July 23, 2019
July 23, 2019 · NWS PHI · 1 event in 1 county or zone
Behind a cold front, in at atmosphere of weak but non-zero vertical shear, multiple reports of cold air funnels were received within a cluster of showers and isolated thunderstorms. None of the funnel clouds reached the ground.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Behind a cold front, in at atmosphere of weak but non-zero vertical shear, multiple reports of cold air funnels were received within a cluster of showers and isolated thunderstorms. None of the funnel clouds reached the ground.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 23, 2:33 PM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 23, 2:33 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
333 PM EDT Tue Jul 23 2019
.SYNOPSIS...
Low pressure riding along a cold front will pass just south and
east of the area overnight. A sprawling area of high pressure
from the midwest will then build east Wednesday into Friday
before moving offshore where it will remain through most of the
upcoming weekend. A cold front is expected to approach from the
northwest during the first part of next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of mid afternoon, one area of low pressure has moved off to the
northeast and is currently located near Cape Cod while a new low is
developing south of us over the Carolinas along the front that came
through last night. Some light rain continues over the southern
Delmarva into southern NJ but otherwise the area is in a bit of
a lull right now which should continue through the afternoon.
As we head into tonight, aformentioned front hasn't moved too
far to our east as it's still just off the coast. This will
allow the next low pressure system to move north and east along
it bringing in another round of rain and showers...mainly for
areas near and S/E of the I-95 corridor but especially right
along the coast. For most areas, total rain amounts with this
next round shouldn't be too heavy...generally around a third of
an inch or less. However the latest indications are that a
period of heavier rain may clip portions of southern Delaware
around Sussex County so amounts there could be upwards of an
inch or so. Also, as a shot of mid and upper level energy moves
through downstream of the upper trough still over the Great
Lakes this could even result in some briefly heavier showers as
far N/W as the Philly to Trenton corridor. However it shouldn't
be heavy enough or last long enough to cause any real hydro
issues. Overnight lows will generally be in the low to mid 60s
with even some 50s over the southern Poconos into NW NJ. &&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
By Wednesday morning, low will be moving off the coast to the east
bringing any left over rain quickly to an end through the first part
of the morning as there should also be a clearing trend. That said,
upper trough will still be off to our west through the day as it
moves slowly eastward through PA. This will put the CWA in the
region of PVA ahead of it and this along with diurnal heating
will help ignite considerable Cu by the afternoon. There is even
the outside chance of a few very isolated showers but at this
point don't feel coverage or probability is quite high enough to
warrant inclusion in the grids. Highs will mostly be in the
upper 70s to low 80s but with dew points in the upper 50s to low
60s it will feel quite comfortable. &&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Mainly dry and seasonable weather is expected through the upcoming
weekend as a mid-level trough over the eastern U.S. slowly
deamplifies as a Bermuda high pushes in to our south and a zonal
flow becomes established over the northern tier of the country.
At the surface, high pressure over the central Great Lake states
builds east before moving off the coast on Friday while still
influencing our weather through most of Sunday. A frontal boundary
will begin to approach from the north and west later Monday and
Tuesday with increasing chances of showers and thunderstorms.
An extended stretch of mainly dry and seasonable weather is expected
for most of this week and into the weekend. At upper levels, a
lingering trough will remain over the East from Wednesday into
Thursday. This trough will weaken and shift southward through the
week as a ridge moves out of the Great Lakes and builds into
southern Canada and New England. At the surface, a broad region of
high pressure will exist downstream the ridge and upstream the
trough. This high will start the midweek period over the Midwest,
and as the upper level features slowly shift, the high will
gradually make its way eastward. It will not crest over our region
until the weekend. Even by early next week, we will probably
continue to feel the influence of this high. The resulting sensible
weather is something we really have not seen much of this year:
several consecutive days (at least) of dry and quiet weather.
Temperatures also look near normal for this period, as we are
between cooler than normal air to the south associated with the
lingering trough, and much warmer than normal air that will
build in with the ridge well to our north.
Dailies...
Wednesday night-Saturday... Dry and quiet with a very gradual
warming trend as surface high pressure builds overhead before moving
off the coast. Each day will generally be a degree or two warmer
than the previous, but no warmer than the upper 80s by Saturday. Dew
points should remain comfortable too, but with a slow upward trend
while remaining well away from oppressive conditions.
Sunday-Tuesday... Temperatures will slowly increase, with some
90s potentially returning by Monday and especially Tuesday.
Humidity will also continue an upward trend. A weak frontal
system will begin its approach from the northwest by late
Sunday, but any associated shower activity, if any, should be
limited to the far north and west. Chances of precipitation will
increase on Monday and Tuesday as the front moves closer to the
area.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
To 0z...Cigs will continue to hover between low VFR and MVFR for
most sites with winds generally light and variable.
Tonight...Low VFR expected for most sites tonight with MVFR
cigs likely predominating at KMIV and KACY as periods of
rain/showers are also likely here. Some rain could even reach as
far N/W as the I-95 corridor. Winds mainly N/NE 5-10 knots.
Wednesday...VFR winds N/NE winds continuing around 5-10 knots
except a bit stronger at KACY where they will likely become
10-15 knots by afternoon.
Outlook...
Wednesday night-Sunday... An extended period of quiet, VFR
conditions is expected. Winds mainly light and variable, favoring
light east or southeast flow.
&&
.MARINE...
SCA conditions off the NJ coast should finally diminish by early
this evening as seas subside below 5 feet. However overnight
into Wednesday the next wave of low pressure will move north and
east just east off the coastal waters and this will likely
bring another period of SCA conditions for the coastal waters
that should continue most of Wednesday as NE winds gust up to
25 knots and seas reach 4-6 feet.
Outlook...
Wednesday night-Sunday... Winds and seas are expected to remain
below SCA criteria, with mainly 2 to 3 feet seas.
RIP CURRENTS...
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
ANZ450>453.
&&
Synopsis...Miketta
Near Term...Fitzsimmons
Short Term...Fitzsimmons
Long Term...Miketta
Aviation...Miketta
Marine...Johnson/O'BrienHazardous weather outlook, Jul 23, 2:09 PM EST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
309 PM EDT Tue Jul 23 2019
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-241915-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
309 PM EDT Tue Jul 23 2019
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ004-NJZ014-024>026-241915-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
309 PM EDT Tue Jul 23 2019
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-450>455-241915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
309 PM EDT Tue Jul 23 2019
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Funnel Cloud, Sussex
- When
- July 23, 4:11 PM EST
- Where
- Sussex County, 1.76 mi WNW of Fenwick Is
- Reported by
- Trained Spotter
- Coordinates
- 38.480, -75.080
Several photos of a cold air funnel cloud over Little Assawoman Bay. Photos were taken from Bayard Rd and Route 20 looking east or east-northeast.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Massachusetts, July 23, 2019$8.5 million · EF1 · 14 events
- Damaging Winds and Lightning Strike in Washington, July 23, 2019$274,000 · 55 kt wind · 8 events
- Tornadoes and Damaging Winds in North Carolina, July 23, 2019$50,000 · EF1 · 9 events
- Flash Flood and Damaging Winds in Wyoming, July 23, 2019$76,000 · 59 kt wind · 3 events
- Damaging Winds in Idaho, July 23, 20191 injured · $40,000 · 61 kt wind · 5 events
- Lightning Strike in Florida, July 23, 20191 injured · 1 event
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, July 23, 20197 events
- Damaging Winds in North Carolina, July 23, 2019$8,000 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 23, 201967 kt wind · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 23, 20194 events
- Flash Flooding in New York, July 23, 20193 events
- Damaging Winds and Heavy Rain in Virginia, July 23, 2019$3,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836028.